Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 222, NWS Sioux Falls, SD

June 13, 2001Cottonwood County, Jackson County, Nobles County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 13, 2001, 9:06 PM CDT for Cottonwood County, Jackson County, Nobles County, Minnesota. It was in force for 24 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 13, 2001, 9:06 PM CDT (02:06 UTC)
Expired
Jun 13, 2001, 9:30 PM CDT
In force
24 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cottonwood County, MN, Jackson County, MN, Nobles County, MN

What was reported inside it

TimeReportWhereRemark
Jun 13, 9:10 PM CDTThunderstorm Wind 61 EWorthington, MNThunderstorm winds caused tree damage.
Jun 13, 9:20 PM CDTThunderstorm Wind 57 EFulda, MNThunderstorm winds blew down trees and broke windows.
Jun 13, 9:20 PM CDTThunderstorm Wind 61 EWindom, MNThunderstorm winds caused tree damage, including a large tree uprooted, and 12 inch diameter limbs blown down.
Jun 13, 9:25 PM CDTThunderstorm Wind 74 EFulda, MNThunderstorm winds lifted an anchored metal building and rolled it into a house.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 7:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4556 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4556 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
3.1
Supercell composite
20.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 140207
SVRFSD
MNC033-063-101-105-140230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
906 PM CDT WED JUN 13 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA
  NORTHWESTERN JACKSON COUNTY IN SOUTHWEST MINNESOTA
  EASTERN MURRAY COUNTY IN SOUTHWEST MINNESOTA
  EASTERN NOBLES COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 930 PM CDT

* AT 906 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES WEST OF WORTHINGTON TO 8
  MILES SOUTHEAST OF WORTHINGTON...MOVING NORTH AT 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FULDA...HERON LAKE AROUND 920 PM CDT
  DOVRAY...WESTBROOK...STORDEN AROUND 930 PM CDT

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY 
ISSUED FOR SOUTHEASTERN NOBLES COUNTY.

A TRAINED WEATHER SPOTTER REPORTED 70 MPH IN WORTHINGTON AT 902 PM 
CDT.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4363 9583 4356 9547 4380 9530 4400 9517
        6  4410 9558

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 8:55 PM CDT, 11 minutes earlier.

Area forecast discussion, Jun 13, 8:55 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT WED JUN 13 2001

NOT MUCH TIME FOR DISCUSSION DUE TO ONGOING SEVERE WEATHER IN
EASTERN CWA.  MAIN SURFACE BOUNDARY JUST EAST OF SOUTH DAKOTA
BORDER...WITH OUTFLOW ON REAR SIDE OF STORMS CAUSING TSRA TO
REDEVELOP ALONG I-29 CORRIDOR.  HAVE ALREADY MADE SEVERAL UPDATES
TO ZONES TO COVER CHANGES IN TORNADO AND FLASH FLOOD WATCHES.

.FSD...FLASH FLOOD WATCH LATE TONIGHT THROUGH THURSDAY NIGHT FOR THE
       JAMES VALLEY TOWARD THE MO VALLEY.

In the hours before

Local storm report, Jun 13, 4:14 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
414 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0402 PM    8 NE BRUCE                SD   .88 INCH HAIL
06/13/01   BROOKINGS                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 13, 6:33 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
633 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0624 PM    DAKOTA CITY               NE   1 INCH HAIL
06/13/01   DAKOTA                         REPORTED BY STORM
                                          SPOTTER.

0627 PM    SIOUX CITY                IA   .88 INCH HAIL
06/13/01   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0627 PM    SOUTH SIOUX CITY          NE   1.75 INCH HAIL
06/13/01   DAKOTA                         REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Jun 13, 7:30 PM CDT, 1 hour 36 minutes before
SDZ038>040-050-052>069-140100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
730 PM CDT WED JUN 13 2001

...TORNADO WATCH NUMBER 415 CANCELLED FOR SOUTHEAST AND EAST CENTRAL
SOUTH DAKOTA...

THE LINE OF SEVERE THUNDERSTORMS HAS MOVED INTO SOUTWEST MINNESOTA
AND NORTHWEST IOWA. THE THREAT OF SEVERE WEATHER HAS DIMINISHED
ACROSS SOUTHEAST AND EAST CENTRAL SOUTH DAKOTA...THEREFORE THE
TORNADO WATCH WHICH WAS IN EFFECT UNTIL 9 PM HAS BEEN CANCELLED.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:10 PM CDTTornado WarningFSDLincoln35 min
Jun 13, 7:41 PM CDTTornado WarningFSDLincoln, Lyon34 min
Jun 13, 8:14 PM CDTTornado WarningFSDLyon31 min
Jun 13, 8:16 PM CDTSevere Thunderstorm WarningFSDLincoln, Pipestone29 min
Jun 13, 8:39 PM CDTTornado WarningFSDLincoln, Lyon36 min
Jun 13, 8:58 PM CDTTornado WarningFSDJackson32 min
Jun 13, 8:59 PM CDTSevere Thunderstorm WarningFSDNobles16 min
Jun 13, 9:06 PM CDTSevere Thunderstorm WarningFSDMurray24 min
Jun 13, 9:12 PM CDTSevere Thunderstorm WarningFSDLincoln33 min
Jun 13, 9:20 PM CDTSevere Thunderstorm WarningFSDRock25 min
Jun 13, 9:21 PM CDTTornado WarningFSDCottonwood, Jackson24 min
Jun 13, 9:32 PM CDTSevere Thunderstorm WarningFSDPipestone28 min
Jun 13, 9:44 PM CDTSevere Thunderstorm WarningFSDRock16 min
Jun 13, 9:48 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson27 min
Jun 13, 10:02 PM CDTSevere Thunderstorm WarningFSDPipestone28 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.